Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Mobile, AL

January 28, 1997Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 28, 1997, 4:29 AM CST for Mobile County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 28, 1997, 4:29 AM CST (10:29 UTC)
Expired
Jan 28, 1997, 5:30 AM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 5:00 AM CSTThunderstorm Wind 50Citronelle, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 281031 RRA
SVRMOB
ALC097-281130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
429 AM CST TUE JAN 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN MOBILE
INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING INTO WESTERN AND
NORTHERN PARTS OF MOBILE COUNTY. THIS LINE OF THUNDERSTORMS WAS MOVING
TO THE EAST SOUTHEAST AT 30 MPH.
 
DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING...ALONG WITH PERIODS
OF VERY HEAVY RAIN WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.
 
THUNDERSTORMS WILL BE AFFECTING MOST AREAS OF NORTH MOBILE COUNTY FROM M
ITO JUST NORTH OF CITRONELLE DURING THE NEXT COUPLE OF HOURS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.t  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 3:10 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 28, 3:10 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CST WED JAN 28 1997

MORNING SFC ANALYSIS SHOWS FRONTAL SYSTEM WHICH MOVED THRU FCST AREA
TUESDAY MORNING NOW NEARLY STATIONARY EXTENDING FROM SOUTHEAST
GEORGIA...ACROSS THE FLORIDA BIG BEND...AND INTO CENTRAL GULF OF
MEXICO. FRONT PROGGED TO MOVE LITTLE TODAY AS SFC WAVE/LOW BEGINS TO
DEVELOP ALONG BOUNDARY OVER CENTRAL GULF OF MEXICO. AT UPPER
LEVELS...MODELS SIMILAR IN MOVG 50H SHORTWAVE TROF VISIBLE ON WATER
VAPOR IMAGERY THIS MORNING OVER THE UPPER TEXAS COAST EAST ACROSS THE
GULF COASTAL REGION TODAY. THIS FEATURE PROGGED TO WEAKEN AS IT MOVES
EAST...ESPECIALLY AFTER 00Z THU AND BE EAST OF THE FCST AREA BY
AROUND 06Z THU. THIS UPPER LEVEL SYSTEM WILL SUPPORT FURTHER
DEVELOPMENT OF THE SFC LOW ALONG STATIONARY FRONT OVER THE GULF.
CROSS SECTION ANALYSIS INDICATING LOLVL MOISTURE (<850MB) OVER FCST
AREA WITH DEEPER MOISTURE EAST AND SOUTH OF AREA IN WARM SECTOR OF
FRONTAL SYSTEM. DESCENT UVVS ALSO NOTED OVER AREA...ESPECIALLY 12Z
TO 18Z TODAY IN ASSOCIATION WITH SHORTWAVE MOVG ACROSS REGION.
THIS...IN COMBINATION WITH ASSOCIATED COLD POOL SHOULD ALLOW FOR
SHRA/TSTM DEVELOPMENT OVER MUCH OF THE AREA TODAY...BUT WITH LOLVL
CAA...LOW DEWPOINTS...AND WEAK WIND PROFILES...NO STRONG/SEVERE TSTMS
EXPECTED. AREA 88DS INDICATE LIGHT SHRAS DEVELOPG SOUTHEASTERN
COASTAL AREAS OF LOUISIANA ATTM...SO LIKELY POPS NECESSARY
TODAY...ESPECIALLY CLOSER TO THE COAST WHERE LOLVL MOISTURE MORE
ABUNDANT. TEMPS RUNNING COOLER THAN FWC GUIDANCE...WILL LEAN TOWARD
COOLER FAN NUMBERS.

MOB 48/39/57/40 6300  PNS 52/43/59/42 5200
DTS 51/44/58/43 5200  EVR 46/35/54/34 5300 12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:27 AM CSTSevere Thunderstorm WarningMOBWashington63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.